rss
BMJ Case Reports 2013; doi:10.1136/bcr-2012-008314
  • CASE REPORT

Serotonin syndrome: pills, thrills and shoulder aches

  1. Joe Gormley
  1. Department of Neurology, Royal Devon & Exeter NHS Foundation Trust, Exeter, UK
  1. Correspondence to Dr Malcolm Proudfoot, m.proudfoot{at}gmail.com

Summary

This case demonstrates an acute presentation of unwitnessed seizure causing typical injuries. Progress in hospital was complicated by worsening autonomic disturbance and agitation, typical for serotonin syndrome, suspected in light of recent selective serotonin reuptake inhibitor  antidepressant initiation. Supportive care required treatment in the intensive care unit setting but full recovery ensued. This case not only reminds clinicians of the potential pitfalls in assessing postictal injured patients, but also that serotonin syndrome requires a high-index of diagnostic suspicion given the range of presenting features. Management ranges from simple withdrawal of the offending agent to specific therapies such as a cyproheptadine.

Register for free content

The full text of all Editor's Choice articles and summaries of every article are free without registration

The full text of Images in ... articles are free to registered users

Only fellows can access the full text of case reports (apart from Editor's Choice) - become a fellow today, or encourage your institution to, so that together we can grow and develop this resource

Don't forget to sign up for content alerts so you keep up to date with all the case reports as they are published, and let us know what you think by commenting on the Editor's blog

Navigate This Article